Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 35, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 12, 2024, 1:54 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2024, 1:54 PM EDT (17:54 UTC)
- Expired
- Aug 12, 2024, 3:59 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 42 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 1:58 PM EDT | FLASH FLOOD | 1 S Carolina Beach, NC | Flooding along roads near the intersection of Lake Park Boulevard South and Ocean Boulevard. |
| Aug 12, 2:25 PM EDT | FLASH FLOOD | Kure Beach, NC | Flooding along Fort Fisher Boulevard in Kure Beach. Law enforecement has blocked off several streets that have flooded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
765
WGUS52 KILM 121754
FFWILM
NCC019-129-122100-
/O.NEW.KILM.FF.W.0035.240812T1754Z-240812T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
154 PM EDT Mon Aug 12 2024
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southeastern Brunswick County in southeastern North Carolina...
South Central New Hanover County in southeastern North Carolina...
* Until 500 PM EDT.
* At 154 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1.5 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Carolina Beach, Kure Beach and Fort Fisher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dangerous flooding from heavy rainfall can be expected, especially
near poor drainage areas and other flood prone locations. It is
harder to recognize flood dangers at night, as it will be difficult
to determine the depth of the water. Roads may be damaged or washed
away. Most flood deaths occur in vehicles. If flooding is observed,
then turn around, don't drown.
&&
LAT...LON 3399 7804 3404 7800 3404 7789 3395 7792
3396 7798
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR
$$
RH2 follow-up statements
440
WGUS72 KILM 121847
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
247 PM EDT Mon Aug 12 2024
NCC019-129-122100-
/O.CON.KILM.FF.W.0035.000000T0000Z-240812T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-New Hanover NC-
247 PM EDT Mon Aug 12 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON FOR SOUTHEASTERN BRUNSWICK AND SOUTH CENTRAL NEW HANOVER
COUNTIES...
At 247 PM EDT, Doppler radar indicated developing thunderstorms
producing heavy rain will again move across the warned area. Between
2 and 3.5 inches of rain have fallen so far this afternoon in the
warned area. The expected rainfall rate is 1 to 2 inches in 1 hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Carolina Beach, Kure Beach and Fort Fisher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dangerous flooding from heavy rainfall can be expected, especially
near poor drainage areas and other flood prone locations. It is
harder to recognize flood dangers at night, as it will be difficult
to determine the depth of the water. Roads may be damaged or washed
away. Most flood deaths occur in vehicles. If flooding is observed,
then turn around, don't drown.
&&
LAT...LON 3399 7804 3404 7800 3404 7789 3395 7792
3396 7798
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
RH571
WGUS72 KILM 121959
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
359 PM EDT Mon Aug 12 2024
NCC019-129-122009-
/O.CAN.KILM.FF.W.0035.000000T0000Z-240812T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-New Hanover NC-
359 PM EDT Mon Aug 12 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BRUNSWICK AND
SOUTH CENTRAL NEW HANOVER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM EDT Monday for a
portion of southeast North Carolina.
&&
LAT...LON 3399 7804 3404 7800 3404 7789 3395 7792
3396 7798
$$
IGBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:20 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 12, 1:20 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
120 PM EDT Mon Aug 12 2024
.SYNOPSIS...
A front stalled nearby will keep the weather unsettled before
gradual drying starts Tuesday as the front pushes to the south.
Building high pressure with cooler, drier air could lead to
rain- free weather mid week before it shifts offshore for the
weekend.
&&
.UPDATE/...
No changes to the forecast at this time.
&&
.NEAR TERM /THROUGH TONIGHT/...
Overall setup today is not much different than yesterday...a weak
stalled frontal boundary remains over the area along with cyclonic
flow aloft. After collaboration with neighboring NC WFOs issued
another Flood Watch for NC today, due to high PWAT, slow moving
storms, and saturated soils. Think rain coverage over SC will be a
bit lower. Other item of note is the potential for damaging wind
gusts in some storms with deep-layer shear up to 25-30 kt...SPC has
much of the area in a Marginal Risk (threat level 1 of 5) of severe
storms. Heat indices again maxing out in the 100-104 degree range in
southern areas. Fog likely to return tonight as the front sags
towards the coast with light winds and a moist boundary layer, and
low temps in the low/mid 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The front should be located to our south by Tuesday morning where it
may remain through the day before high pressure starts to build in
from the north late Wednesday. Dry air will start to filter into the
mid levels but otherwise the low levels remain relatively moist. Not
much in the way of support aloft so showers/storms will be fueled by
daytime instability, activity quieting down at night. PWATs decrease
slightly at around 1.5-2" and this paired with the limit on coverage
should decrease the flash flooding threat we've been dealing with in
the near term slowly but surely. Will have to keep an eye out on the
severe threat for Tuesday as a shortwave moves through during the
afternoon, shear increasing to 30-40 kts which could support some
storm organization, and the dry mid levels introduce a bit of an
inverted V in the soundings. Isolated damaging wind gusts may be
possible in stronger storms. The erosion of low level moisture on
Wednesday as high pressure starts to build in should work to further
limit shower/storm coverage. Highs in the mid/upper 80s and lows in
the upper 60s to near 70, cooler conditions on Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Predominantly dry conditions expected through the end of the work
week under high pressure. Shortwave ridging could cause some
moisture recovery on Friday into Saturday with rain chances slowly
recovering into the weekend ahead of another cold front. Long range
models are keeping the possible tropical system even further away
from our area during the end of the week, but long period swells are
still forecast to reach our coasts by the end of the work week so
far. These swells could impact the beaches with an increasing rip
risk. Otherwise, highs in the 80s and lows in the 60s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Still expecting pretty good coverage of thunderstorms in the area
today as a front is running NE to SW across the area, with slightly
possibly deeper storms (and thus more prevalent flight restrictions)
south and east of the boundary. Tonight's fog and stratus forecast
is a bit muddled, as the former will depend on who gets the best
rain whereas the latter will be struggling to develop a cig as
overall cloud cover decreases.
Extended Outlook... Predominantly VFR expected this week outside
of morning fog and aftn/evening convection, as we return to a more
typical summertime pattern. A period of dry weather begins by
Thursday.
&&
.MARINE...
Through Tonight...Benign marine conditions continue outside of any
thunderstorms. A weak frontal boundary over land starts dropping
into the waters by late tonight, with 5-10 kt SW winds shifting to
the N. Seas still at 2-3 ft, dominated by a SE 8 second swell.
Tuesday through Saturday... The front should be south of the area by
Tuesday morning, stalling there a bit through the day before high
pressure starts to build in for mid week. Winds will generally be
out of the NE and 10-15 kts with seas 2-3 ft. Winds and seas may
increase towards the end of the work week due to the high shifting
offshore and long period swells from a far off tropical system.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from 10 AM EDT this morning through this evening
for NCZ087-096-099-105>110.
SC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...MBB
MARINE...MAS/LEWHazardous weather outlook, Aug 12, 3:00 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 300 AM EDT Mon Aug 12 2024 SCZ017-023-024-032-033-039-054>056-058-059-130700- Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 300 AM EDT Mon Aug 12 2024 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms are possible today, with the main threat being damaging wind gusts. Additional heavy rainfall could produce localized flooding as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional heavy rainfall could produce localized flooding Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-130700- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 300 AM EDT Mon Aug 12 2024 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-130700- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick- 300 AM EDT Mon Aug 12 2024 ...FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, isolated strong to severe thunderstorms are possible today, with the main threat being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional heavy rainfall could produce localized flooding Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:42 AM EDT | Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 18 hr |
| Aug 12, 1:00 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 55 min |
| Aug 12, 6:38 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 84 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.